Question about 'heart flutters'...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Ducky
Veteran Member


Date Joined Mar 2005
Total Posts : 3199
   Posted 6/21/2007 11:06 AM (GMT -7)   
Hey there.. I normally hang out in the Arthritis Forum.. But I need your assitance.. My dad recently underwent surgery (hemorrhoids) on Wednesday.. and the surgery went fine.. HOWEVER.. he started having what I was told "heart flutters" since he came out of anesthesia.. What is this?  And should I be worried?  My dad lives in Arizona and I am in the Air Force and stationed in South Carolina, so I feel totally helpless.  The doctors seem to think that it may have to do with the fact that he ended up fasting for 3 days (due to delay in surgery, etc..)  My dad is 65 years old and I would say in Fair/Good health... Not Excellent, but Fair to Good... He does have high blood pressure.. They have called in a Cardiologist, but he hasn't seem him yet.. He says he feels fine after the "flutter".. he is eating and drinking regularly now as well.. He did mention that he has felt this way twice before, but it was because he hadn't eaten all day.. once he got something to eat, it went away... sad I am worried..  sad
 
Any thoughts would be appreciated... 
Moderator of Arthritis Forum
Confirmed Diagnosis of - Psoriatic Arthritis/Spondylitis/Graves Disease/GERD/Scoliosis/Hiatal Hernia/Graves Disease of the Eyes/Chronic UTIs
Current Meds -  Enbrel/Prevacid/Synthroid/Nitrofurantoin
Past Meds - Inderal/PTU/Prednisone/Voltaren/Feldene/Mobic/Cortisone and Steroid Shots
Additional Supplements - Multi-Vitamin/Bromelian/Acidophilus/Green Tea
 


Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 6/21/2007 7:30 PM (GMT -7)   
If your dad is feeling his heart fluttering, it could be something like atrial fibrillation or premature atrial or ventricular contractions.  Sometimes fasting can bring on palpitations in people who are prone to them.  Is he feeling any better now that he's eating?  If not, he should go in and get an EKG while he's feeling symptomatic...

Ducky
Veteran Member


Date Joined Mar 2005
Total Posts : 3199
   Posted 6/22/2007 5:13 AM (GMT -7)   
Hey Sarita, thanks for your reply.. He says he feels fine when he's not having the flutters.. and he is eating, but is still getting them.. He's had numerous EKGs and they don't show anything out of the ordinary... They are hesitant to release him from the hospital 'cause it is a 4 hour drive from the VA hospital in Tucson to my hometown..

So if the EKG doesn't show anything, then everything should be ok?

He also said his potassium and (I think) manganese (sp?) levels were off.. so they are trying to stabilize that as well.. could that have something to do with it?
Moderator of Arthritis Forum
Confirmed Diagnosis of - Psoriatic Arthritis/Spondylitis/Graves Disease/GERD/Scoliosis/Hiatal Hernia/Graves Disease of the Eyes/Chronic UTIs
Current Meds -  Enbrel/Prevacid/Synthroid/Nitrofurantoin
Past Meds - Inderal/PTU/Prednisone/Voltaren/Feldene/Mobic/Cortisone and Steroid Shots
Additional Supplements - Multi-Vitamin/Bromelian/Acidophilus/Green Tea
 


Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 6/22/2007 1:52 PM (GMT -7)   

Yes, mineral deficiencies can cause heart palpitations, so that may be the culprit.  If he's had normal EKGs, it's less likely to be serious, but were they done while he was having symptoms? 

Sounds like he's in good hands, however.


Ducky
Veteran Member


Date Joined Mar 2005
Total Posts : 3199
   Posted 6/23/2007 2:52 PM (GMT -7)   
I'm not sure if the EKGs were done while he was having the symptoms.. I am "assuming" they were.. He is doing well, but still having them, just not as frequently.. I am hoping that it is the mineral dificiencies like you suggested.. and slowly but surely he'll be back to is old self.. thanks for your advice.. I'm keeping my fingers crossed!
Moderator of Arthritis Forum
Confirmed Diagnosis of - Psoriatic Arthritis/Spondylitis/Graves Disease/GERD/Scoliosis/Hiatal Hernia/Graves Disease of the Eyes/Chronic UTIs
Current Meds -  Enbrel/Prevacid/Synthroid/Nitrofurantoin
Past Meds - Inderal/PTU/Prednisone/Voltaren/Feldene/Mobic/Cortisone and Steroid Shots
Additional Supplements - Multi-Vitamin/Bromelian/Acidophilus/Green Tea
 


Neurogurl
Regular Member


Date Joined Dec 2006
Total Posts : 373
   Posted 6/25/2007 10:51 AM (GMT -7)   
Hello,

when I had heart flutters they tested my potassium levels and it was low. When I took potassium pills the flutters went away. Also, anxiety and stress can cause benign heart flutters too. So stress from the surgery alone can cause them. Usually in most cases, they are NOT life threatening and very benign...just annoying and scary. Hope this helps.

Ducky
Veteran Member


Date Joined Mar 2005
Total Posts : 3199
   Posted 6/25/2007 12:53 PM (GMT -7)   
Thanks Neurogurl.. I do appreciate it.. he is staring to come around now.. they have done more bloodwork, and they said that he's starting to stabilize.. so apparently it was the mineral deficiencies.. sheesh.. who knew our bodies would be so termpermental, huh? :) Is there anything we can do to ensure these don't happen again? Thanks for your inputs! You guys are great!
Moderator of Arthritis Forum
Confirmed Diagnosis of - Psoriatic Arthritis/Spondylitis/Graves Disease/GERD/Scoliosis/Hiatal Hernia/Graves Disease of the Eyes/Chronic UTIs
Current Meds -  Enbrel/Prevacid/Synthroid/Nitrofurantoin
Past Meds - Inderal/PTU/Prednisone/Voltaren/Feldene/Mobic/Cortisone and Steroid Shots
Additional Supplements - Multi-Vitamin/Bromelian/Acidophilus/Green Tea
 


els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 6/26/2007 3:24 PM (GMT -7)   

Hey Ducky,  Sorry about your dad's problems now.  I would say if he hasnt had any chest pain/flutters before surgery then it is possible that the medications they used to put him under may be the culprit.  It is very odd how our bodies react to this...

I would make sure he gets a full work up and stay on them about it too.  Any kind of abnormal feeling in the chest should always be checked out.  You just never know...


Elisha
Co~Mod: Depression
Moderator: Heart & Cardiovascular Disease
http://www.healingwell.com/donate


Ducky
Veteran Member


Date Joined Mar 2005
Total Posts : 3199
   Posted 6/26/2007 4:25 PM (GMT -7)   
Hey Elisha.. thanks for your reply.. Well.. as of right now.. dad is doing ok.. he's out of the hospital and home.. he hasn't had any today.. so that's good.. :) Mom is trying to make sure he eats so as to not through that into the mix too.. Dad thinks it's 'cause they took him off his toporal (sp?) for the surgery.. Do you know anything about that med? Could that be it? Thanks again!
Moderator of Arthritis Forum
Confirmed Diagnosis of - Psoriatic Arthritis/Spondylitis/Graves Disease/GERD/Scoliosis/Hiatal Hernia/Graves Disease of the Eyes/Chronic UTIs
Current Meds -  Enbrel/Prevacid/Synthroid/Nitrofurantoin
Past Meds - Inderal/PTU/Prednisone/Voltaren/Feldene/Mobic/Cortisone and Steroid Shots
Additional Supplements - Multi-Vitamin/Bromelian/Acidophilus/Green Tea
 


Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 6/27/2007 12:09 AM (GMT -7)   
They took him off Toprol?  Toprol is a beta-blocker, usually used for high blood pressure.  But it can also be used to ease palpitations.  So that definitely could have caused the "fluttery" feelings he was experiencing!

els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 6/27/2007 4:07 AM (GMT -7)   
Hi Ducky,  I totally agree with Sarita here.  Perhaps you can call the PCP and see about getting it restarted.  Usually when you come out of surgery and had medications they told you to stop before hand they will tell you to resume home meds when discharged.  Maybe the hospital didnt have information on him being on Toprol before hand.
 
Here is a link on this med so you can know more about it.... http://www.nlm.nih.gov/medlineplus/druginfo/medmaster/a682864.html

Elisha
Co~Mod: Depression
Moderator: Heart & Cardiovascular Disease
http://www.healingwell.com/donate


Ducky
Veteran Member


Date Joined Mar 2005
Total Posts : 3199
   Posted 6/27/2007 5:44 AM (GMT -7)   
See.. that's what I thought too.. the docs said that it is sometimes "common" after having this type of surgery to have heart palpitations.. Uhm, that doesn't sound right to me.. How does hemmorrhoid surgery cause heat palpitations? I'm confused.. He was off the Toprol for the 3 days before surgery, and didn't get back on it til 2 days ago.. so we think that's why he is starting to stabilize.. Sheesh.. thanks for the link Elisha!
Moderator of Arthritis Forum
Confirmed Diagnosis of - Psoriatic Arthritis/Spondylitis/Graves Disease/GERD/Scoliosis/Hiatal Hernia/Graves Disease of the Eyes/Chronic UTIs
Current Meds -  Enbrel/Prevacid/Synthroid/Nitrofurantoin
Past Meds - Inderal/PTU/Prednisone/Voltaren/Feldene/Mobic/Cortisone and Steroid Shots
Additional Supplements - Multi-Vitamin/Bromelian/Acidophilus/Green Tea
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 16, 2017 11:54 AM (GMT -7)
There are a total of 2,906,160 posts in 318,925 threads.
View Active Threads


Who's Online
This forum has 158265 registered members. Please welcome our newest member, Packers.
301 Guest(s), 10 Registered Member(s) are currently online.  Details
goshawk, Rick1310, Kct, PeppermintTea, Nostalgic Cowboy, Serenity Now, James A., Scaredy Cat, Maverick6981, ExplosiveKittens